You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Tobacco and cannabis smoking cessation can lead to intoxication with clozapine or olanzapine

Zullino, D.F.; Delessert, D.; Eap, C.B.; Preisig, M.; Baumann, P.

International Clinical Psychopharmacology:
Case Report
Abstract

Plasma levels of clozapine and olanzapine are lower in smokers than in nonsmokers, which is mainly due to induction of cytochrome P4501A2 (CYP1A2) by some smoke constituents. Smoking cessation in patients treated with antipsychotic drugs that are CYP1A2 substrates may result in increased plasma levels of the drug and, consequently, in adverse drug effects. Two cases of patients who smoked tobacco and cannabis are reported. The first patient, who was receiving clozapine treatment, developed confusion after tobacco and cannabis smoking cessation, which was related to increased clozapine plasma levels. The second patient, who was receiving olanzapine treatment, showed important extrapyramidal motor symptoms after reducing his tobacco consumption. The clinical implication of these observations is that smoking patients treated with CYP1A2 substrate antipsychotics should regularly be monitored with regard to their smoking consumption in order to adjust doses in cases of a reduction or increase in smoking.

Author Information

Unit of Biochemistry and Clinical Psychopharmacology, University Department of Adult Psychiatry, Prilly, Lausanne, Switzerland

Correspondence to Daniele Zullino, Unité de Biochimie et Psychopharmacologie Clinique, Département Universitaire de Psychiatrie Adulte, Clinique de Cery, CH-1008 Prilly, Lausanne, Switzerland

Tel: +41 21 643 64 04; fax: +41 21 643 64 44; e-mail: daniele.zullino@inst.hospvd.ch

Received 30 January 2002 accepted 21 February 2002

© 2002 Lippincott Williams & Wilkins, Inc.